Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mepron in pill form - why not?
Jan 15, 2008

Due to extreme sulfa sensitivity, I've had to start on GSK's Mepron in place of Septra.

My question is this - why isn't it possible for these very smart pharmaceutical engineers to figure out a way to create Mepron in pill form? I have read the "studies" that claim the drug was not as effective in pill form, which I have a hard time swallowing (pardon the pun).

As you are probably aware, Mepron is unbelievably expensive, which I assume has a lot to do with its packaging, transport and storage requirements as a liquid. Is GSK balking at doing their homework to keep the price of this drug artificially high? I simply cannot believe in this day and age that GSK can't figure out how to forumlate this drug in an effective pill form. What's really going on here?

Thanks for your insight.

Response from Dr. Young

Sorry to hear about your HIV infection and sulfa allergy.

You must be a conspiracy theorist, or haven't done your research completely.

Mepron (atovaquone) is a suspension used for prevention of Pneumocystis pneumonia. The liquid formulation has achieves nearly twice the absorption compared with the no-longer-available tablet formulation. This is why the tablet is no longer used.

I can't speak to the price issues directly, an entirely different issue than bioavailability.

If your having difficulty paying for your medications, I'd suggest discussing this with your case manager or healthcare provider. There are a number of alternative strategies, including desensitization to sulfa that might be viable for you.

BY



Previous
where, who, and why
Next
claim for cure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement